Topiramate-induced bilateral angle-closure glaucoma

Jaime Levy, Ronit Yagev, Alena Petrova, Tova Lifshitz

Research output: Contribution to journalArticlepeer-review

61 Scopus citations

Abstract

Case report: We present an interventional case report of a rare occurrence of acute angle-closure glaucoma in a 35-year-old woman presenting I week after start of oral topiramate therapy for depression. Intraocular pressure measured 57 mm Hg OD and 56 mm Hg OS, and bilateral shallow anterior chamber and closed angles were observed. Ultrasound disclosed ciliochoroidal detachment, a closed angle with a forward shift of the lens, and swollen ciliary processes. Topiramate treatment was stopped. Antiglaucoma treatment was started and quickly tapered. After 5 days, examination showed deep anterior chambers and normal intraocular pressures with no medication. Comments: Topiramate use can result in acute bilateral angle-closure glaucoma, which is usually reversible if the drug is discontinued. Patients starting topiramate therapy need to be informed of this potential risk.

Original languageEnglish
Pages (from-to)221-225
Number of pages5
JournalCanadian Journal of Ophthalmology
Volume41
Issue number2
DOIs
StatePublished - 1 Jan 2006
Externally publishedYes

Keywords

  • Bilateral angle-closure glaucoma
  • Topiramate
  • Treatment

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'Topiramate-induced bilateral angle-closure glaucoma'. Together they form a unique fingerprint.

Cite this